Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Let $X$ be a curve of genus two over a field $k$ with a $k$-rational point. Let $J$ be the Jacobian of $X$.

Can we write down an explicit equation for the abelian surface $J$?

I know $X$ can be given by the equation $y^2 =f(x)$ with $f(x)\in k[x]$ of degree $5$ or $6$.

(Note that I'm actually asking for an equation for a surface birational to $J$.)

share|improve this question
    
Flynn, The Jacobian and formal group of a curve of genus 2 over an arbitrary ground field, Math. Proc. Cambridge Philos. Soc. 107 (1990), 425–441. Did google or mathscinet fail to produce this reference? –  Felipe Voloch Dec 4 '12 at 20:16
    
There are also paper(s) of David Grant, I'll let you look them up. If I remember correctly, both Flynn and Grant not only give equations for J, they also give equations for the group law. –  Joe Silverman Dec 4 '12 at 20:30

2 Answers 2

up vote 2 down vote accepted

In Mumford's ``Tata Lectures on Theta II" (Progress in Math. 43, 1984) there are explicit equations for a certain open affine (dense) subset $Z$ of the jacobian $Jac(C)$ for any hyperelliptic curve $C$; the jacobian is covered by all the translations of $Z$ by points of order $2$. (Recall that every genus 2 curve is hyperelliptic.)

share|improve this answer

Every curve of genus $2$ has an equation of the form $Y^{2}Z^{4}=f_{0}X^{6}+f_{1}X^{5}Z+\cdots+f_{6}Z^{6}.$] Flynn (1990) has found the equations of the Jacobian variety of such a curve in characteristic $\neq2,3,5$ --- they form a set $72$ homogeneous equations of degree $2$ in $16$ variables (they take $6$ pages to write out). See also the book Cassels and Flynn 1996;

share|improve this answer

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.